Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 162, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Sep 26, 2016, 1:44 PM EDT for Kanawha County, Lincoln County, Putnam County, West Virginia. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 26, 2016, 1:44 PM EDT (17:44 UTC)
- Expired
- Sep 26, 2016, 2:13 PM EDT
- In force
- 29 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kanawha County, WV, Lincoln County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 4 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 1:50 PM EDT | TSTM WND DMG | 1 Ene Tornado, WV | ONE TREE AND SEVERAL LIMBS DOWN ALONG FERRELL ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
085
WUUS51 KRLX 261744
SVRRLX
WVC039-043-079-261830-
/O.NEW.KRLX.SV.W.0162.160926T1744Z-160926T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT MON SEP 26 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL PUTNAM COUNTY IN WESTERN WEST VIRGINIA...
NORTHEASTERN LINCOLN COUNTY IN CENTRAL WEST VIRGINIA...
CENTRAL KANAWHA COUNTY IN CENTRAL WEST VIRGINIA...
* UNTIL 230 PM EDT
* AT 144 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
TORNADO...OR 7 MILES SOUTHWEST OF NITRO...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CHARLESTON...NITRO...JEFFERSON...SOUTH CHARLESTON...ST. ALBANS...
DUNBAR...CHESAPEAKE...MARMET...BELLE...CEDAR GROVE...EAST BANK...
GLASGOW...TORNADO...COAL FORK...PINCH...ELKVIEW...ALUM CREEK...
INSTITUTE AND SOD.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 BETWEEN MILE MARKERS 1 AND 8.
INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 96 AND 107.
INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 48 AND 57.
WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 82 AND 95.
ROUTE 119 BETWEEN MILE MARKERS 65 AND 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3839 8196 3846 8142 3817 8141 3821 8165
3822 8165 3822 8169 3823 8170 3822 8173
3826 8198
TIME...MOT...LOC 1744Z 270DEG 25KT 3831 8189
HAIL...0.75IN
WIND...60MPH
$$
KISTNER2 follow-up statements
226
WWUS51 KRLX 261754
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
154 PM EDT MON SEP 26 2016
WVC079-261804-
/O.CAN.KRLX.SV.W.0162.000000T0000Z-160926T1830Z/
PUTNAM WV-
154 PM EDT MON SEP 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PUTNAM COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3828 8198 3833 8192 3840 8190 3846 8142
3817 8141 3821 8164 3822 8165 3822 8169
3823 8170 3822 8173 3823 8178 3824 8181
3826 8198
TIME...MOT...LOC 1754Z 270DEG 25KT 3831 8180
$$
WVC039-043-261830-
/O.CON.KRLX.SV.W.0162.000000T0000Z-160926T1830Z/
LINCOLN WV-KANAWHA WV-
154 PM EDT MON SEP 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHEASTERN LINCOLN AND CENTRAL KANAWHA COUNTIES...
AT 154 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ALUM
CREEK...OR 7 MILES SOUTH OF NITRO...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CHARLESTON...NITRO...JEFFERSON...SOUTH CHARLESTON...ST. ALBANS...
DUNBAR...CHESAPEAKE...MARMET...BELLE...CEDAR GROVE...EAST BANK...
GLASGOW...TORNADO...COAL FORK...PINCH...ELKVIEW...ALUM CREEK...
INSTITUTE AND CROSS LANES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3828 8198 3833 8192 3840 8190 3846 8142
3817 8141 3821 8164 3822 8165 3822 8169
3823 8170 3822 8173 3823 8178 3824 8181
3826 8198
TIME...MOT...LOC 1754Z 270DEG 25KT 3831 8180
HAIL...0.75IN
WIND...60MPH
$$
KISTNER877
WWUS51 KRLX 261813
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
213 PM EDT MON SEP 26 2016
WVC039-043-261823-
/O.CAN.KRLX.SV.W.0162.000000T0000Z-160926T1830Z/
LINCOLN WV-KANAWHA WV-
213 PM EDT MON SEP 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN AND
CENTRAL KANAWHA COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3828 8198 3833 8192 3840 8190 3846 8142
3817 8141 3821 8164 3822 8165 3822 8169
3823 8170 3822 8173 3823 8178 3824 8181
3826 8198
TIME...MOT...LOC 1811Z 270DEG 25KT 3831 8163
$$
KISTNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 10:40 AM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Sep 26, 10:40 AM EDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1040 AM EDT MON SEP 26 2016 .SYNOPSIS... A cold front crosses late today with showers and thunderstorms. A large upper level low drops into the area Wednesday and Wednesday night, and then swirls about the area Thursday through Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 1030 AM Monday... Models in agreement with the convection associated with an approaching cold front expected to spread showers and storm tonight and Tuesday. High resolution models have the front decaying as the cold front moves over our area. However, sfc CAPE and deep layered shear can combine and produce tall thunderstorms through this evening. The line of showers have little lightning at this time. Adjusted hourly PoPs and sky grids per latest model runs. Previous discussion... A north to south temperature and dew point gradient has set up across the area on account of a cold front that slipped into the area from the north on Saturday. While the gradient will shift northward today in the strengthening southwest flow ahead of the approaching cold front, it looks like the greatest instability and potential for the strongest thunderstorms will be across southern portions of WV, and back into eastern Kentucky. Mid level flow increases to 30 to 40 kts and CAPE approaches 2 KJ / KG in a narrow axis just ahead of the cold front. The stronger of the multi-cells could produce minor damage. The HWO mentioned is maintained per SWODY1. Tonight will bring clearing in the wake of the front, with a brief period of post-rain fog and stratus. Highs and lows were close to the latest guidance, so not much change was needed. Hourly temperatures reflect the north to south baroclinic zone this morning, and then a more west to east gradient associated with the cold front later today. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... As of 515 AM Monday... Cooler and unsettled weather in the short term period. Upper low/trough will dig south across the region...rotating across the area for much of the week. This will usher in much cooler...and showery weather to the CWA. Elected to lower temperatures slightly during the period...particularly on Thursday...with upper low over region...and 850mb temps dipping into the single digits. With that being said...it's possible max temperatures on Thursday may be even slightly cooler than currently forecast. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... As of 315 PM Sunday... Operational GFS, in a bit of a surprise, has now trended towards the operational ECMWF with the closed low aloft oscillating around over the eastern CONUS. Ensemble members still lean towards an quicker exiting open wave aloft...but the GFS ensemble mean changes from 00Z to 12Z look to be coming more in line with the aforementioned operational long term models. From a sensible weather standpoint, this typically results in a more off than on precipitation scheme and a temperature forecast that can end up cooler than the guidance numbers suggest. For the time of year, nothing seems out of the ordinary in the forecast based on seasonal norms, however. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... As of 640 AM Monday... BKW is on the edge of a stratus deck just to the east early this morning. While IFR ceilings are not likely to materialize there, MVFR morning cu is still possible there this morning. Elsewhere, valley fog did not amount to much this morning, and any fog that is out there will quickly burn off. A cold front approaching from the west today will bring a line or two of showers and thunderstorms this afternoon into early this evening. Timing is 18-23Z along the Ohio River, 20-00Z CKB to CRW, and 21-02Z in the mountains. The front will cross near the end of the above mentioned time ranges. A brief period of stratus and fog is likely to follow the cold front tonight, although this may tend to linger in and near the WV mountains. Light south surface flow early this morning will become gusty southwest ahead of the cold front today, with stronger gusts possible in thunderstorms. The wind will shift to west to northwest behind the front, and be briefly gusty before diminishing and backing to southwest overnight tonight. Light southwest flow aloft early this morning will become moderate southwest ahead of the front this afternoon, and then light to moderate west to northwest behind the front tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: MVFR stratocu may not form at BKW this morning. The timing and impact of showers and thunderstorms with the front this afternoon and early evening may vary. Stratus and fog behind the front tonight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY M M H H H H H H H M M L HTS CONSISTENCY H H H H H H H H H H M L BKW CONSISTENCY L M M H H H H H H H M L EKN CONSISTENCY M M H H H H H H H H M L PKB CONSISTENCY H H H H H H H M M M M L CKB CONSISTENCY M H H H H H H H H M L L AFTER 12Z TUESDAY... Morning valley fog possible Tuesday through Friday mornings. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/SL NEAR TERM...ARJ/TRM SHORT TERM...SL LONG TERM...26 AVIATION...ARJ
Hazardous weather outlook, Sep 26, 5:00 AM EDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 500 AM EDT MON SEP 26 2016 KYZ103-105-OHZ067-075-076-085>087-VAZ003-004-WVZ005>011-013>020- 024>040-046-047-270900- BOYD-LAWRENCE KY-MORGAN-ATHENS-WASHINGTON-MEIGS-GALLIA-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS- TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 500 AM EDT MON SEP 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...PORTIONS OF SOUTHEAST OHIO ALONG THE OHIO RIVER...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING...WITH DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101-102-OHZ066-083-084-270900- GREENUP-CARTER-PERRY-JACKSON OH-VINTON- 500 AM EDT MON SEP 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY AND PORTIONS OF INTERIOR SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Sep 26, 1:20 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
120 PM EDT MON SEP 26 2016
WVZ019-020-029-030-261745-
RITCHIE-DODDRIDGE-LEWIS-GILMER-
120 PM EDT MON SEP 26 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RITCHIE...SOUTHERN
DODDRIDGE...NORTHWESTERN LEWIS AND NORTH CENTRAL GILMER COUNTIES...
AT 120 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF HARRISVILLE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
AUBURN...GROVE...BEREA...AVON...NEW MILTON...BLANDVILLE AND LEOPOLD.
THIS INCLUDES ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 60 AND
64.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3928 8060 3928 8058 3926 8059 3925 8056
3923 8056 3922 8057 3921 8055 3919 8055
3919 8056 3918 8057 3918 8059 3917 8059
3915 8053 3906 8051 3906 8100 3920 8093
3931 8058
TIME...MOT...LOC 1720Z 252DEG 25KT 3913 8089
KISTNERSpecial weather statement, Sep 26, 1:39 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
139 PM EDT MON SEP 26 2016
WVZ013>015-261815-
KANAWHA-PUTNAM-LINCOLN-
139 PM EDT MON SEP 26 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PUTNAM...
NORTHEASTERN LINCOLN AND WEST CENTRAL KANAWHA COUNTIES...
AT 139 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TORNADO...OR 9
MILES SOUTHWEST OF NITRO...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHARLESTON...JEFFERSON...SOUTH CHARLESTON...ST. ALBANS...DUNBAR...
TORNADO...ALUM CREEK AND INSTITUTE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 50 AND 57.
ROUTE 119 BETWEEN MILE MARKERS 65 AND 80.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3835 8200 3842 8164 3821 8164 3822 8165
3822 8169 3823 8170 3822 8171 3827 8201
TIME...MOT...LOC 1739Z 271DEG 22KT 3830 8191
KISTNERThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 1:20 PM EDT | Special Weather Statement | RLX | Doddridge | 25 min |
| Sep 26, 1:39 PM EDT | Special Weather Statement | RLX | Putnam | 36 min |
| Sep 26, 2:24 PM EDT | Special Weather Statement | RLX | Ritchie | 36 min |
| Sep 26, 3:12 PM EDT | Special Weather Statement | RLX | Raleigh | 33 min |
| Sep 26, 3:18 PM EDT | Special Weather Statement | RLX | Barbour | 27 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.